Maine, 2023Flood in Maine, April 14 to 16, 2023
April 14 to 16, 2023 · NWS CAR · 1 event in 1 county or zone
during the afternoon of the 14th. The ice jam produced flooding which initially led to the closure of the Grimes/North Caribou Road.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An ice jam developed on the Aroostook River...between Caribou and Fort Fairfield...during the afternoon of the 14th. The ice jam produced flooding which initially led to the closure of the Grimes/North Caribou Road. The flooding eventually expanded to impact the town of Fort Fairfield during the evening of the 15th where a portion of both Russell Road and Riverside Avenue were closed. The ice jam released during the late afternoon and evening of the 16th allowing river levels to fall. Roads were re-opened with the falling river levels.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Apr 14, 10:58 AM EST, 1 hour 32 minutes earlier.
Area forecast discussion, Apr 14, 10:58 AM EST, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
1158 AM EDT Fri Apr 14 2023
.SYNOPSIS...
High pressure builds southward over the area today into
Saturday. Low pressure will slowly approach Sunday into
Tuesday.
&&
.NEAR TERM /THROUGH TONIGHT/...
1200PM Update...No major changes to the forecast for this
update.
Previous discussion... The weak back door cold front sweeps
southward across the area early this morning with a shallow
wedge of cooler air, mostly below H850. There is no precip and
little cloud cover associated with the front, but it will also
bring drier air/lower dew points.
The broad upper level high over the eastern US and Canada
strengthens again today into tonight with rising heights and
thicknesses. H925 temps will still be around 10C over Bangor
tomorrow. Therefore, 70F still looks attainable for Bangor in
the afternoon given a decent mixed layer and very dry air mass.
In fact, a deeper mixed layer to H850 would generate mid 70s for
Bangor and over 60F as far north as Caribou and Presque Isle.
The warmth should extend to the coast with the offshore flow
until later in the afternoon when the sea breeze kicks in. The
warm temps on the coast led to a joint decision with the Coast
Guard to issue a Beach Hazards Statement to highlight the
dangers of the cold water.
A relatively deep mixed layer also resulted in reductions to dew
points and increases to northwesterly wind gusts. Based on the
antecedent dryness, elevated fire weather conditions are
anticipated today across the Downeast region.
Tonight, surface high pressure in Quebec builds southward over
the area and good radiational cooling is expected. Light winds
and mostly clear skies will likely result in a shallow radiation
inversion with lows dipping into the 20s across parts of
northern Aroostook County and mid to upper 30s all the way
southward to the coast. Some guidance suggested some shallow
fog, but believe the air mass is too dry.
&&
.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
High pressure surface/aloft will cross the region Saturday, then
begin to move east Saturday night. Expect mostly sunny skies
north, partly sunny Downeast, Saturday. Expect partly cloudy
skies north, mostly cloudy Downeast, Saturday night. Weak low
pressure will track south of the Gulf of Maine Sunday into
Sunday night, with surface/upper level low pressure across the
Great Lakes. Expect mostly cloudy skies across the region
Sunday through Sunday night. The northern edge of the
precipitation shield with the weak low tracking south of the
Gulf of Maine could also clip Downeast and central areas with a
chance of rain showers Sunday into Sunday night. Temperatures
will be at above normal levels Saturday/Sunday.
&&
.LONG TERM /MONDAY THROUGH THURSDAY/...
The Great Lakes surface/upper low will slowly track east toward
the region Monday with increasing rain chances in advance of
the system. The system will slowly cross the region Tuesday
through Wednesday keeping unsettled conditions across the
forecast area. Rain chances will persist Tuesday, tapering to
showers Wednesday. The rain showers could mix with, or
transition to, snow showers across the north and mountains
Wednesday night while diminishing. The system slowly exits
across the Maritimes Thursday, while high pressure builds toward
the region from the west. Could still have a slight chance of
showers across eastern areas with the exiting system early
Thursday. Otherwise, expect generally partly cloudy skies. Above
normal level temperatures will persist Monday/Tuesday, with
near normal level temperatures Wednesday/Thursday.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
NEAR TERM: VFR through the period with just a slight chance of
MVFR cigs this morning at FVE. Northwest winds will gust to 20
kt today, but become calm tonight.
SHORT TERM:
Saturday...VFR. East/southeast winds 5 to 10 knots.
Saturday night...VFR north. VFR/MVFR Downeast. East/southeast
winds 5 to 10 knots.
Sunday...VFR/MVFR. A chance of rain showers Downeast.
South/southeast winds 10 to 15 knots.
Sunday night...VFR/MVFR, occasional IFR. A chance of showers
Downeast. Southeast/east winds 5 to 10 knots.
Monday through Monday night...MVFR, occasional IFR. Rain
develops Monday, then persists Monday night. Southeast winds 10
to 15 knots with gusts up to around 20 knots.
Tuesday...MVFR/IFR. Rain. South/southeast winds 10 to 15 knots
with gusts up to around 20 knots.
&&
.MARINE...
NEAR TERM: No significant weather is expected. Light northeast
winds this morning will become variable this afternoon and trend
back to northeast later tonight. Seas will be 2 ft or less.
SHORT TERM: Winds/seas below small craft advisory levels
Saturday through Sunday night. Small craft advisory conditions
then possible Monday. A chance of showers Sunday/Sunday night,
then increasing rain chances Monday.
&&
.FIRE WEATHER...
A dry pattern continues through Saturday with low relative
humidity.
Relative humidly may drop towards 20 to 25 percent on this
afternoon as temperatures climb towards 70F. Northwest winds may
gust over 20 mph at times.
&&
.HYDROLOGY...
Temperatures will remain warm through the weekend across the
forecast area. The warmth has caused rot and ice movement on
area rivers and streams that still have ice. Expect an
ice jam flood threat through the weekend. This mainly impacts
the Saint John and Aroostook Rivers. Ice is moving along both
rivers.
On the Aroostook River, will continue to monitor conditions
from Wade/Washburn and Crouseville downstream towards Fort
Fairfield for jams and flooding potential.
While large portions of the St John are open, there is still
rotted ice upstream of Fort Kent, near Frenchville, and towards
Van Buren and Hamlin.
Forecast hydrographs on the Aroostook and Saint John rivers
indicate rises of several more feet into the weekend. Such rises
should flush the remaining rotted ice in the coming days. Gages
in both basins have already measured rises of two to six feet.
As snow melt continues into next week, rivers will continue
rising across the forecast area. Rainfall will be added to the
equation early next week. For now, rainfall amounts do not
suggest a big river flood threat, but the situation will require
close watch.
Please continue to be alert for the potential of ice
movement through the weekend across the northern basins. For
the latest Winter/Spring Flood Outlook see the ESF product.
&&
.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
030.
MARINE...None.
&&
Near Term...LaFlash/MCW
Short Term...Norcross
Long Term...Norcross
Aviation...LaFlash/MCW/Norcross
Marine...LaFlash/MCW/Norcross
Fire Weather...
Hydrology...Hazardous weather outlook, Apr 14, 2:43 AM EST, 9 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
343 AM EDT Fri Apr 14 2023
MEZ003>006-010-011-031-032-150745-
Northern Somerset-Northern Piscataquis-Northern Penobscot-
Southeast Aroostook-Central Piscataquis-Central Penobscot-
Southern Piscataquis-Northern Washington-
343 AM EDT Fri Apr 14 2023
This Hazardous Weather Outlook is for Central Highlands Maine, Far
Eastern Maine, North Woods Maine and Penobscot Valley Maine.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ001-002-150745-
Northwest Aroostook-Northeast Aroostook-
343 AM EDT Fri Apr 14 2023
This Hazardous Weather Outlook is for Far Northern Maine.
.DAY ONE...Today and tonight.
Ice movement and potential ice jams remain possible today and
tonight as snowmelt continues. This includes the Aroostook and Saint
John Rivers. Ice jams can cause rapid flooding, affecting roads and
structures in low-lying areas along these rivers.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Ice movement and potential ice jams remain possible into the
weekend. This includes the Aroostook and Saint John Rivers. Ice jams
can cause rapid flooding, affecting roads and structures in low-
lying areas along these rivers
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
ANZ050>052-150745-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
343 AM EDT Fri Apr 14 2023
This Hazardous Weather Outlook is for Atlantic Coastal Waters.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ015>017-150745-
Southern Penobscot-Interior Hancock-Central Washington-
343 AM EDT Fri Apr 14 2023
This Hazardous Weather Outlook is for Interior DownEast Maine and
Penobscot Valley Maine.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
MEZ029-030-150745-
Coastal Hancock-Coastal Washington-
343 AM EDT Fri Apr 14 2023
...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
This Hazardous Weather Outlook is for Coastal DownEast Maine.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Beach Hazards Statement.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
Flood, Aroostook
- When
- April 14, 12:30 PM EST to April 16, 5:00 PM EST
- Where
- Aroostook County, 0.66 mi W of Grimes Mill to 0.92 mi NNE of Dow
- Cause
- Ice Jam
- Reported by
- Emergency Manager
- Coordinates
- 46.849, -67.944
An ice jam on the Aroostook River produced flooding which led to closures on portions of several roads. Flooding impacted portions of the Grimes/North Caribou Road between Caribou and Fort Fairfield. Portions of both Russell Road and Riverside Avenue in Fort Fairfield were also closed due to flooding. All roads were re-opened once the ice jam released allowing river levels to fall.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Nebraska, April 14 to 18, 20231.75 in hail · 23 events
- Hail and Damaging Winds in North Carolina, April 14, 2023$4,000 · 1.75 in hail · 14 events
- Hail in Kansas, April 14 to 15, 20231 in hail · 12 events
- Flash Flood and Damaging Winds in Iowa, April 14, 202359 kt wind · 6 events
- Hail and Damaging Winds in Kansas, April 14, 20231 in hail · 6 events
- Flooding in Minnesota, April 14 to 30, 20235 events
- Damaging Winds in Florida, April 14, 2023$11,000 · 2 events
- Heavy Snow in Colorado, April 14 to 15, 20233 events
- Winter Weather in Colorado, April 14 to 15, 20233 events
- Hail in Kansas, April 14, 20231.5 in hail · 3 events
- Flooding in Minnesota, April 14 to 17, 20232 events
- Hail in Tennessee, April 14, 20231 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1084677.